Florida, 2024

Funnel Cloud in Florida, July 10, 2024

July 10, 2024 · NWS JAX · 1 event in 1 county or zone

Southwest flow produced a stronger west coast sea breeze that converged with the east coast sea breeze toward the I-95 corridor during the late afternoon and evening. Resultant strong storms with wind gust of 40-50 mph moved offshore of the coast into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Southwest flow produced a stronger west coast sea breeze that converged with the east coast sea breeze toward the I-95 corridor during the late afternoon and evening. Resultant strong storms with wind gust of 40-50 mph moved offshore of the coast into the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 10, 1:18 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 10, 1:18 PM EST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
218 PM EDT Wed Jul 10 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
Issued at 218 PM EDT Wed Jul 10 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Limited convection is occurring across NE FL from Ponte Vedra to
Ocala and will quickly exit east of that line this mid afternoon.
North of I-10 into SE Georgia some clusters of showers with some
embedded thunder will linger through late afternoon with some
thunderstorms having wind gusts of 25 to 40 mph, with that
environment comparatively more stable. Otherwise in the wake of
the convection some post convective light stratiform rain will
linger early evening. Light west winds are expected overnight.

Tonight a coastal trof will be in place offshore the GA/SC coast
while high pressure will be situated over south FL and the
northeast Gulf of Mexico which will keep our southern tier zones
open to westerly flow overnight with some development of pre-dawn
showers and isolated storms streaming into the region mainly south
I-10 during the pre-dawn hours, mainly south of I-10 into north
central FL. Over SE GA slightly drier air will attempt to filter
in overnight. Lows tonight will be in the mid 70s inland to
upper 70s along the beaches and coast.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 218 PM EDT Wed Jul 10 2024

The front will be stalled just north of the FL/GA state border on
Thursday, leaving much drier air across SE GA, keeping dewpoints
in the 60s to lower 70s. Precipitation potential will increase
southward, with Jacksonville sitting at about a 20% chance, with
Ocala around a 60% chance of showers with embedded thunderstorms.
With mostly sunny skies, SE GA high temperatures will reach the
lower to mid 90s, whereas most of NE FL will stay in the upper 80s
to lower 90s.

Temperatures will increase on Friday to well above normal with
highs climbing into the mid to upper 90s with mainly scattered
coverage of diurnal thunderstorms across NE FL and SE GA.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 218 PM EDT Wed Jul 10 2024

The front will lift northward and dissipate this weekend, and with
southerly flow ample moisture will be in place for daily
thunderstorm activity. Overall, each day SE GA will see precip
potential in the 40-60% range, with higher coverage expected over
NE FL, especially in north central Florida. Temperatures will
remain above normal, with highs in the mid 90s and mild lows in
the mid to upper 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 125 PM EDT Wed Jul 10 2024

Across NE FL convection is quite limited mainly confined east of a
line from Ponte Vedra to Ocala. This will convection will shift
eastward and will shift offshore or south of the CWA. Some
stratiform rain will linger over NE FL through 20z. Across SE GA,
some isolated cluster showers some with embedded elevated thunder
will move across the region with KSSI having a chance of
convection through 20z. Some brief showers and perhaps a gust to
25 knots is possible at KSSI. VFR conditions anticipated for rest
of the afternoon with west winds of 8 to 14 knots. Lighter west
winds anticipated overnight. An earlier start of the convection
will occur near the southern Big Bend of Florida during the
predawn hours. Some of the storms may spill over south of I-10
between 10z-13z, and then spread eastward during the morning hours
with VCTS and PROB30 groups for the early daylight hours with
thunderstorm chances increasing mainly south of I-10.

&&

.MARINE...
Issued at 218 PM EDT Wed Jul 10 2024

High pressure ridge stays south and southwest of the waters while
a frontal boundary remains to the northwest into Saturday before
weakening. Mainly offshore winds from the west to northwest
expected into Thursday with more southerly winds Friday into the
weekend and early next week as high pressure rebuilds to the east
with daily afternoon seabreeze circulations creating scattered to
numerous afternoon and early evening thunderstorms over the near
shore waters.

Rip Currents: Offshore westerly winds will create a low risk for
rip currents at all area beaches through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  94  73  97 /  10   0   0  30
SSI  78  93  79  93 /  10  10  10  40
JAX  75  95  75  97 /  10  20  10  40
SGJ  77  92  76  95 /  30  20  10  40
GNV  75  91  73  94 /  20  40  10  40
OCF  76  90  74  93 /  30  60  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Local storm report, Jul 10, 3:19 PM EST, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
419 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Tstm Wnd Gst     1 ESE Jacksonville      30.32N 81.64W
07/10/2024  M41 MPH          Duval              FL   Mesonet

            Mesonet station 1323W 1.3 SE Jacksonville
            (WEATHERSTEM).

&&

LEV
Local storm report, Jul 10, 3:20 PM EST, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
420 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tstm Wnd Gst     1 ESE Jacksonville      30.32N 81.64W
07/10/2024  M44 MPH          Duval              FL   Mesonet

            Mesonet station 1323W 1.3 SE Jacksonville
            (WEATHERSTEM).

&&

LEV
Local storm report, Jul 10, 3:22 PM EST, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
422 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Gst     4 NE Orange Park        30.22N 81.67W
07/10/2024  M41 MPH          Duval              FL   AWOS

            AWOS station KNIP Jacksonville Nas.

&&

LEV
Local storm report, Jul 10, 3:23 PM EST, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
423 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Tstm Wnd Gst     4 SSW Fort Caroline     30.33N 81.52W
07/10/2024  M41 MPH          Duval              FL   ASOS

            ASOS station KCRG Jacksonvil Craig.

&&

LEV
Special weather statement, Jul 10, 3:24 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
424 PM EDT Wed Jul 10 2024

FLZ033-125-132-133-137-232-237-325-102115-
Eastern Clay FL-Coastal St. Johns FL-Western Clay FL-
South Central Duval FL-Eastern Putnam FL-Western Putnam FL-
Coastal Duval FL-Inland St. Johns FL-
424 PM EDT Wed Jul 10 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN ST. JOHNS...NORTH
CENTRAL PUTNAM...CENTRAL CLAY AND SOUTHEASTERN DUVAL COUNTIES THROUGH
515 PM EDT...

At 422 PM EDT, Doppler radar was tracking an intense outflow
boundary over southeast Duval County and northern Clay County ahead
of a band of storms, with wind gusts up to 40 mph with passage of
this boundary as it moves southeast at 25 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orange Park, Green Cove Springs, Unf, Mandarin, Fruit Cove,
Middleburg, Ponte Vedra Beach, Jacksonville Beach, Atlantic Beach,
and Neptune Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2974 8180 3002 8201 3038 8136 3025 8135
      3001 8127
TIME...MOT...LOC 2022Z 316DEG 22KT 3027 8132 2998 8196

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WOLF
Special weather statement, Jul 10, 5:27 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
627 PM EDT Wed Jul 10 2024

FLZ033-038-133-137-138-102315-
Coastal Flagler FL-Coastal St. Johns FL-Inland Flagler FL-
Eastern Putnam FL-Inland St. Johns FL-
627 PM EDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FLAGLER...SOUTHEASTERN
ST. JOHNS AND EAST CENTRAL PUTNAM COUNTIES THROUGH 715 PM EDT...

At 626 PM EDT, Doppler radar was tracking a strong cluster of
thunderstorm centered near Hastings, moving southeast at 25 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Coast, Flagler Beach, Bunnell, Hastings, East Palatka,
Marineland, Orange Mills, San Mateo, Beverly Beach, and Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2946 8110 2946 8112 2943 8110 2942 8114
      2940 8116 2963 8165 2975 8154 2967 8115
      2952 8110
TIME...MOT...LOC 2226Z 289DEG 21KT 2965 8148

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WOLF

The radar

The Jacksonville radar (KJAX), 123 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Flagler

When
July 10, 5:48 PM EST
Where
Flagler County, 1.83 mi SE of Bunnell
Reported by
Emergency Manager
Coordinates
29.450, -81.240

A possible funnel cloud spotted near Belle Terre on US 1.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192681.